THEODORE G. TONG, Pharm.D.; SUSAN M. POND, M.B., M.D.; MARY JEANNE KREEK, M.D.; NARGIS F. JAFFERY, Ph.D.; NEAL L. BENOWITZ, M.D.
Methadone-maintained volunteers experienced moderately severe opiate withdrawal symptoms within 3 or 4 days of beginning phenytoin in therapeutic doses. The area under the methadone plasma concentration-time curve decreased while the ratio of the pyrrolidine-to-metabolite excretion in urine to this area increased significantly. This suggests that phenytoin accelerates methadone metabolism. Methadone dosing adjustments should be anticipated when phenytoin is initiated or discontinued in methadone-maintained patients.
THEODORE G. TONG, SUSAN M. POND, MARY JEANNE KREEK, NARGIS F. JAFFERY, NEAL L. BENOWITZ. Phenytoin-Induced Methadone Withdrawal. Ann Intern Med. 1981;94:349–351. doi: 10.7326/0003-4819-94-3-349
Download citation file:
Published: Ann Intern Med. 1981;94(3):349-351.
Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use